CSN Login
Members Online: 8

Long-term brachytherapy side effects?

Rewriter's picture
Rewriter
Posts: 494
Joined: Dec 2009

I was wondering whether any of the women here who had vaginal brachytherapy as their only radiation treatment have suffered any long-term side effects? I finished treatment in December '08 and still have minor bowel problems: when I have to go, I have to go NOW; if I eat too many raw greens (large salads, kale; I eat several large salads a day), I have diarrhea. Taking probiotics and psyllium helps somewhat, at least in preventing the diarrhea.

This all might be unrelated to treatment and a symptom of the irritable bowel syndrome that I've suffered off and on. Nevertheless, I was told by my radiation oncologist that vaginal brachytherapy had no long-term side effects; and I am just not buying it.

I hope everyone had a fantastic Mother's Day and that the weather where you are is as gorgeous as it is today in NYC.

Love,

Jill

Kaleena's picture
Kaleena
Posts: 998
Joined: Nov 2009

Hi Jill:

I am glad you are having a great day in NYC. It is very nice here in Pennsylvania too!

When I had my vaginal brachytherapy done back in 2006, my radiation oncologist wasn't sure exactly what the long-term effects were. Other than scarring, everyone is different and reacts differently. It could cause bowel problems, etc., but when there is not a time-table on everyone. They really won't do anything unless it is really causing some problems. They really just don't know. Just so you know, sometimes I get that "urgency" too.

Enjoy this nice weather!

Kathy

Northwoodsgirl
Posts: 201
Joined: Oct 2009

I had an unusual side effect from brachytherapy or radiation. It is called procto fugate. I get extermely painful spasms in my rectum unpredictably while I am sleeping at night. Lasts about 30 minutes to and hour...level 10 pain! It likely was from radiation and damage or irritation to a nerve or nerves. I take Vicodin or an inhaler- Ventolin which has steroids that sometimes help the smooth muscle in rectum relax. This happens to my about 1-2 times a month. Sounds like you are on the right track with probiotics. Do you change your diet when you get the diarrhea and cut back on fiber? So many things to deal with but we are thankful for no evidence of disease (cancer).
Take care...Lori

lucy07
Posts: 48
Joined: Apr 2011

I finished my treatment less than a year ago so far I have no side effects. How soon after your treatment did you side effects started?

Rewriter's picture
Rewriter
Posts: 494
Joined: Dec 2009

Most people have no lasting side effects from vaginal brachytherapy, and this may be the case for me, too.

I'm thinking that my minor bowel problems are likely due to the huge amount of fiber and raw foods I eat. Digesting these foods is probably a challenge for my already-sensitive gut. Since I don't want to cut back on the fiber--because I strongly believe that eating this way keeps me healthy and full of energy--I need to be vigilant about taking probiotics and psyllium. That way, everything is generally fine.

So, I didn't mean to cause worry for anyone else. This is specific to my gut.

Love,

Jill

Northwoodsgirl
Posts: 201
Joined: Oct 2009

My side effects started after my last chemo session. It is so wierd that the spasms are so unpredictable and typically only happen at night while I am sound asleep.
With radiation we can get side effects many years later. I think that our tissues that have been irradited will forever be thinner or weaker than our non irradiated tissues.
Lori

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network